Allergic Reactions: Allergic Purpura

May 1, 2006

A 24-year-old woman complained of a rash on both feet and legs. She had also had intermittent pain in both ankles for the past year.


A 24-year-old woman complained of a rash on both feet and legs. She had also had intermittent pain in both ankles for the past year. Determination of the fact that she had changed her brand of oral contraception approximately 1 year earlier led to the diagnosis of allergic purpura, a subcutaneous vasculitis that sometimes involves the small blood vessels of other organ systems.

The cause is uncertain; it is possible that some drugs can cause immune complexes to gather in the capillaries of the skin and its connective tissue. This results in what appears to be a nonpalpable pruritic rash on the legs and buttocks; the arms can also be involved. Patients may be febrile and may have arthralgia of upper and lower extremities.

Allergic purpura is managed with corticosteroids, but patients must be warned that relapse can occur. This woman was treated with oral prednisone, 40 mg/d, which reduced the inflammation and relieved her ankle pain. She was also advised to return to the clinic immediately in the event of a relapse.

(Case and photograph courtesy of Leslie Trope, MD, William Bailey, MD, and Michael Belfiore, MD.)